Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 16, 20214 counties in Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 16, 2021, 8:10 PM EDT for 4 counties in Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 8:10 PM EDT (00:10 UTC)
Expired
Aug 16, 2021, 9:15 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
30

Counties Bedford County, VA, Campbell County, VA, Charlotte County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS81 KRNK 170010
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
810 PM EDT Mon Aug 16 2021
 
VAZ034-044-045-058-059-170115-
Halifax VA-Campbell VA-Bedford VA-Pittsylvania VA-Charlotte VA-
810 PM EDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of Charlotte, Campbell, 
northeastern Pittsylvania, northern Halifax, and Bedford Counties 
and the City of Lynchburg through 915 PM EDT...

At 809 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Peaks Of Otter Recreation Area to Chase City.
Movement was north at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lynchburg...
Bedford...
Altavista...
Hurt...
Brookneal...
Keysville...
and Charlotte Court House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3690 7849 3670 7865 3663 7855 3669 7865
      3668 7870 3666 7870 3731 7985 3746 7963
      3745 7959 3760 7943 3740 7912 3739 7906
      3742 7907 3738 7899 3724 7892 3720 7882
      3724 7871 3714 7859 3714 7852 3708 7844
TIME...MOT...LOC 0009Z 194DEG 19KT 3742 7962 3678 7847 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

AS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 16, 6:51 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 16, 6:51 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
651 PM EDT Mon Aug 16 2021

.SYNOPSIS...
Weak frontal boundary in the region combined with southerly flow
of tropical moisture will keep threat of showers and storms
around into midweek, while Fred moves from the Florida Panhandle
toward the Tennessee Valley and Central Appalachians. Once Fred
moves by midweek, look for a return to typical August weather to
end the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 646 PM EDT Monday...

...Scattered showers and storms continue through this evening. More
heavy rain and severe weather threats Tuesday...

Not much has changed over the last the few days as a weak frontal
boundary remains stalled just to our north allowing deep southerly
moisture to funnel in. The trend looks to continue as upper level
ridging over the central Plains region has yet to buckle and our
upper level trough sits firmly overhead. As a result, it's another
evening of slow moving showers and storms. Most of the activity is
confined to our west across southern and central West Virginia where
better low level convergence can be found closer to the front.
Another area that continues to see activity is down across the North
Carolina mountains/foothills back into the Virginia
Southside/Piedmont where localized flooding cannot be ruled out as
storms train over some of the same locations this evening. Most of
this activity is driven by Tropical Storm Fred to our south and
spokes of shortwave energy that continue to pivot through before the
system actually arrives Tuesday.

For that reason the Weather Prediction Center, will keep a Slight
Risk for excessive rainfall in place for areas along and west of the
Blue Ridge with a Marginal Risk out east tonight. This area expands
on the Day 2 outlook for the entire region with the exception of the
North Carolina mountains where a Moderate Risk for excessive rain
will exists. PWATS are on the order of 1.7 to 2.0 inches this
evening with an expected increase Tuesday as more tropical moisture
moves in. With that said, there is increasing confidence for
flooding concerns. Not much has changed per this update in regards
to rain amounts per the earlier forecast package. A widepspread swath
of 2-4 inches are likely in most locations with localized amounts of
6 inches or more across the North Carolina mountains/foothills
region.

On top of this the risk for severe weather will become an issue as
we head into Tuesday afternoon and evening. One or two strong storms
are not out of the question this evening into tonight but overall
instability has been limited with showers/clouds earlier in the day.
Much of the same can be said for Tuesday morning with the threat for
severe weather likely to move in late Tuesday afternoon and evening
per latest hi-res guidance. NAMnest, HRRR, and RAP guidance diminish
activity overnight with lingering showers, low clouds, and fog left
in it's wake. By Tuesday evening low level shear increases as Fred
works up into the eastern Tennessee River Valley/central
Appalachians region. For that reason, the Storm Prediction Center
highlights the southern Blue Ridge, New River Valley, and North
Carolina mountains/foothills region in a slight risk for severe
weather. These areas have the best bet to see an isolated tornado
with just enough spin in the low level as Fred brushes by to the
west. Elsewhere a marginal risk for severe weather remains in place
with an 2% probability of an isolated tornado and 5% probability for
wind as the main concerns.

Temperature wise we look to remain tropical. Overnight lows will
range from the low to mid 60s over the mountains with mid to upper
60s out east. Highs Tuesday will remain in the low to mid 70s under
the clouds and bands of showers in the west with values closer to 80
east of the Blue Ridge. Areas that do see the sun will increase the
risk for severe weather late Tuesday into Wednesday as some of the
outer bands of Fred feed in.

Confidence remains moderate in the near term. Some
discrepancies remain in the models per the placement on where
the heaviest rain will set up and where the core of Fred will
actually. go as it makes it's way toward our region.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM EDT Monday...

Remnants of Fred to bring widespread rainfall and possible
flooding, with showers lingering late into the workweek.

Better agreement in place this afternoon among the weather
forecast models, with the consensus taking the remnants of Fred
northward across far western Virginia and through West Virginia
on Tuesday night. As such, little change in the previous
forecast philosophy, including expected rainfall amounts.

With the center of Fred passing just west of our area, strong
southeasterly windflow will develop Tuesday evening, drawing
Atlantic moisture across the Blue Ridge into the higher terrain
of the mountains. That upslope flow will enhance rainfall
amounts in the vicinity of the Blue Ridge, making for areas of
heavy rain. Highest amounts are expected across the Highlands of
North Carolina, where locally 6 or more inches will be
possible, while widespread amounts of 2 to 4 inches are in the
forecast for the remainder of the mountains and foothills. With
this in mind, the main concern given the recent dry conditions
will be more for the possibility of localized flash flooding
along creeks and streams where training of rain bands develops.
River flooding is less likely as water levels in the larger
rivers remains below normal.

The other concern with this system will be the slight chance of
storms producing damaging winds and even the remote chance for
a brief tornado. Weather forecast models indicate enough shear
in the low levels to support this, mainly south of Highway 460,
however the storm will be passing our area during the overnight,
limiting the amount of instability and therefore the severe
threat.

Even with the system moving away to the northeast on Wednesday
morning, believe areas of heavy rain/localized flash flooding
and a few severe storms will be possible in any trailing bands
that become stalled/situated across the Piedmont. Something to
watch for as we get into the early afternoon hours as
temperatures there warm into the 80s.

Scattered showers and storms are expected across the lower Mid-
Atlantic Wednesday night through Thursday night as waves of
energy move across in the general west-to-east windflow. With
no change in airmass to clear out the tropical moisture from
our region, expect muggy conditions under partly to mostly
cloudy skies.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM EDT Monday...

Less rainy and more summertime pattern returns to end the
week...

Little change in the forecast thinking for the weekend, as weak
upper-level disturbances move across the Great Lakes region,
while the southeast ridge tries to build along the Atlantic
Coast. Will be enough upper-level support for continued
afternoon showers and thunderstorms through the weekend. Humid
conditions expected with temperatures near normal throughout the
forecast period.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 145 PM EDT Monday...

A southerly flow of tropical moisture will generate showers and
thunderstorms across the region. Some of rain will be heavy at
times. MVFR conditions will prevail this afternoon into tonight
with IFR/LIFR conditions with convection and fog. A weak wedge
will hinder convection in the northeast. The west taf sites have
the best chance for a storm.

Convection will linger into tonight while cigs/vsbys drop once
again by midnight. Most will see sub-VFR overnight with IFR or
lower likely at times, especially mountains. KLWB is the taf
site with the best chance for IFR in fog. Fog mixing out Tuesday
morning and ceilings should slowly lift.

Low to moderate confidence in ceilings,visibilities and
winds during the taf period.

Extended Aviation Discussion...

The wet weather pattern is expected through midweek, then
afterwards, still at least diurnal driven storms, but looks like
less coverage, though models vary on this, so confidence is low
beyond Wednesday.

Showers and thunderstorms look to be more numerous Tuesday into
Tuesday night as remnants of Fred move along/west of the
Appalachians. So overall anticipate the worst aviation day to be
Tuesday, then a slight improvement after Wednesday. Areas of fog
are possible overnight with Sub-VFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/WP
NEAR TERM...ET/KK
SHORT TERM...NF
LONG TERM...NF
AVIATION...KK/WP
Hazardous weather outlook, Aug 16, 2:51 PM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
251 PM EDT Mon Aug 16 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-171900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
251 PM EDT Mon Aug 16 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms this afternoon and evening could bring
torrential downpours, leading to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rainfall could lead to localized flooding Tuesday and
Wednesday. Strong to severe thunderstorms are possible Tuesday
afternoon into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone, social media, by email at rnk.skywarn@noaa.gov or online at
www.weather.gov/rnk.

In the hours before

Special weather statement, Aug 16, 5:11 PM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Mon Aug 16 2021

NCZ003-019-020-162145-
Yadkin NC-Surry NC-Wilkes NC-
511 PM EDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southern Surry,
southeastern Wilkes and Yadkin Counties through 545 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buck Shoals, or 10 miles southwest of Yadkinville, moving north at 25
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Boonville...
East Bend...
and Ronda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3606 8091 3605 8101 3634 8089 3633 8045
      3624 8045 3622 8043 3621 8045 3614 8044
      3612 8046 3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 2110Z 194DEG 21KT 3607 8084

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Aug 16, 6:51 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
651 PM EDT Mon Aug 16 2021

VAZ033-034-043-044-058-162345-
Henry VA-Franklin VA-Halifax VA-Bedford VA-Pittsylvania VA-
651 PM EDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of Pittsylvania,
western Halifax, southwestern Bedford, Henry and eastern Franklin
Counties, the City of Danville and the City of Martinsville through
745 PM EDT...

At 650 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fieldale to near Elmo. Movement was north at 20
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Danville...
Martinsville...
Rocky Mount...
Halifax...
Hurt...
Chatham...
and Gretna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3654 7899 3655 8005 3662 8005 3725 7983
      3713 7940 3706 7944 3706 7940 3712 7937
      3698 7889
TIME...MOT...LOC 2250Z 197DEG 17KT 3669 7994 3667 7922

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS
Local storm report, Aug 16, 7:16 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND DMG     SANVILLE                36.71N 80.07W
08/16/2021                   HENRY              VA   911 CALL CENTER

            THUNDERSTORM WINDS BLEW DOWN ONE TREE NEAR
            THE INTERSECTION OF CASSELL DRIVE AND
            MORNING SIDE DRIVE.

&&

PW
Local storm report, Aug 16, 7:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     1 E STANLEYTOWN         36.75N 79.94W
08/16/2021                   HENRY              VA   911 CALL CENTER

            THUNDERSTORM WINDS BLEW DOWN ONE TREE ON
            ROUTE 220 BLOCKING ONE OF THE SOUTHBOUND
            LANES NEAR THE INTERSECTION OF BRANSCOME
            DRIVE.

&&

PW
Special weather statement, Aug 16, 8:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
810 PM EDT Mon Aug 16 2021

VAZ034-044-045-058-059-170115-
Halifax VA-Campbell VA-Bedford VA-Pittsylvania VA-Charlotte VA-
810 PM EDT Mon Aug 16 2021

...Strong thunderstorms will impact portions of Charlotte, Campbell,
northeastern Pittsylvania, northern Halifax, and Bedford Counties
and the City of Lynchburg through 915 PM EDT...

At 809 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Peaks Of Otter Recreation Area to Chase City.
Movement was north at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynchburg...
Bedford...
Altavista...
Hurt...
Brookneal...
Keysville...
and Charlotte Court House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3690 7849 3670 7865 3663 7855 3669 7865
      3668 7870 3666 7870 3731 7985 3746 7963
      3745 7959 3760 7943 3740 7912 3739 7906
      3742 7907 3738 7899 3724 7892 3720 7882
      3724 7871 3714 7859 3714 7852 3708 7844
TIME...MOT...LOC 0009Z 194DEG 19KT 3742 7962 3678 7847

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:45 PM EDTAreal Flood AdvisoryRNKBland, Tazewell2 hr
Aug 16, 9:14 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Buckingham46 min
Aug 17, 3:37 AM EDTFlash Flood WatchRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more24 hr
Aug 17, 9:32 AM EDTAreal Flood AdvisoryRNKCarroll5 hr
Aug 17, 2:27 PM EDTSpecial Weather StatementRNKGrayson48 min
Aug 17, 2:43 PM EDTTornado WarningRNKHenry, Patrick32 min
Aug 17, 2:53 PM EDTFlood WatchRNKAlleghany, Amherst, Bath, Bedford, Botetourt, Craig and 12 more12 min
Aug 17, 3:17 PM EDTTornado WarningRNKFranklin, Henry, Patrick28 min
Aug 17, 3:18 PM EDTTornado WarningRNKFranklin, Henry, City of Martinsville27 min
Aug 17, 3:20 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Franklin, Montgomery, Patrick, Pittsylvania and 3 more40 min
Aug 17, 3:41 PM EDTTornado WarningRNKFranklin, Henry, Patrick34 min
Aug 17, 3:58 PM EDTSpecial Weather StatementRNKBedford, Craig, Giles, Montgomery, Roanoke, City of Roanoke and 1 more47 min
Aug 17, 4:09 PM EDTAreal Flood AdvisoryRNKCity of Roanoke, City of Salem3 hr
Aug 17, 4:20 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville40 min
Aug 17, 4:35 PM EDTSpecial Weather StatementRNKCarroll25 min
Aug 17, 4:45 PM EDTSpecial Weather StatementRNKBedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem45 min
Aug 17, 5:05 PM EDTSpecial Weather StatementRNKGrayson, Wythe, City of Galax40 min
Aug 17, 5:23 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham52 min
Aug 17, 5:34 PM EDTTornado WarningRNKBedford, Campbell, City of Lynchburg26 min
Aug 17, 6:05 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg40 min
Aug 17, 6:45 PM EDTSpecial Weather StatementRNKCity of Lynchburg45 min
Aug 17, 7:42 PM EDTAreal Flood AdvisoryRNKAmherst79 min
Aug 17, 11:48 AM EDTTornado Warning Tornado observedRNKWilkes42 min
Aug 17, 12:35 PM EDTTornado Warning Tornado observedRNKWilkes, Yadkin40 min
Aug 17, 12:46 PM EDTSpecial Weather StatementRNKWilkes44 min
Aug 17, 1:19 PM EDTTornado WarningRNKWilkes41 min
Aug 17, 1:48 PM EDTTornado WarningRNKAlleghany, Wilkes42 min
Aug 17, 1:58 PM EDTSpecial Weather StatementRNKAlleghany, Caswell, Rockingham, Stokes, Surry, Yadkin32 min
Aug 17, 2:18 PM EDTTornado WarningRNKCaswell32 min
Aug 17, 6:50 PM EDTSpecial Weather StatementRNKWatauga25 min
Aug 17, 7:13 PM EDTFlash Flood WarningRNKWatauga8 hr
Aug 17, 7:54 PM EDTSpecial Weather StatementRNKAshe36 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.